Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Worried about delavirdine
Nov 13, 2000

I recently started therapy for the first time after being diagnosed with HIV 2 years ago. My doctor prescribed Combivir and abacavir 2 weeks ago. I have been taking this combination with no real problems. Just yesterday, my doctor prescribed delavirdine. I am concerned that about the potency of delavirdine. If I needed another drug in my combination to reduce my viral load or prolong viral suppression, shouldn't I have been given nevirapine or efavirenz as an nnrti choice?

Response from Dr. Cohen

Well it is unclear what motivated the decision to pick delavirdine in preference to the others. You do hear more about the others since the data we have have led us to be more confident in them. However at least one study a few years ago with Combivir and delavirdine did reasonably well, especially in those with a lower initial viral load. The meds may have been started this way in order to avoid the overlapping side effect of rash which can happen on both delavirdine and abacavir - so staggering these meds this way might allow us to better guess which med is causing a rash if you have one.

Note that it is different to start on combivir, abacavir and delavirdine nearly all together as you have when all four are potent, rather than using delavirdine to rescue you if the combivir/abacavir was not fully successful. You were adding it before there was much if any chance for HIV to create resistance to the initial 3 meds - so this should work about as well as starting all 4 together. If instead one med is added after the first three have shown they were not potent enough (viral load still above 50 after several months - we would tend not to use the nonnukes for that circumstance.

So why not ask the person prescribing these why they chose delavirdine and not one of the others? Perhaps concerns for how you would handle the potential side effects of efavirenz/sustiva (mood changes) and nevirapine (liver toxicity) led them to delavirdine which appears to have no mood changes and perhaps less liver toxicity?

Hope it worked.

CC

Cal Cohen, M.D., M.S.



Previous
Liposuction
Next
Change in Meds / Travel Concerns

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement